A recently published report describes the case of a patient who developed non-ischemic cardiomyopathy following initiation of gabapentin therapy for pain management.
The patient, a 44-year-old African American female, with no prior cardiac history, presented to the emergency department (ED) complaining of shortness of breath and cough. Two months prior to her presentation, the patient reported seeking care due to unresolved leg pain following a fall. She was prescribed gabapentin (300mg 3 times daily) after an MRI revealed stenosis secondary to a broad-based disc bulge. Within 3 weeks of gabapentin initiation, the patient reported experiencing increasing shortness of breath as well as fatigue.
In the ED, the patient’s NT-proBNP was 2025pg/mL and an EKG revealed sinus tachycardia with non‐specific inferior t‐wave changes. Laboratory findings were unremarkable with the exception of a hemoglobin level of 11.2g/dL. A chest X-ray revealed cardiomegaly, and transesophageal echocardiogram (TEE) showed moderate concentric left ventricular hypertrophy with moderate left ventricular systolic dysfunction (ejection fraction [EF]: 36%), morphologic characteristics associated with noncompaction, mild right ventricular dysfunction with normal right ventricular size, biatrial enlargement, and moderate mitral and tricuspid disease.
“After 3 days of hospitalization, she underwent a right and left cardiac catheterization that revealed a normal coronary arteriogram, mild to moderate pulmonary hypertension (pulmonary artery pressure 32mmHg), elevated left ventricular end‐diastolic pressure (22mmHg), severe diffuse left ventricular dysfunction compatible with cardiomyopathy and severe mitral regurgitation,” the study authors reported.
The patient was initiated on carvedilol 12.5mg twice daily, spironolactone 25mg daily, and losartan 50mg daily. She was discharged on a life vest and an automatic cardioverter/defibrillator was placed after she experienced multiple episodes of nonsustained monomorphic ventricular tachycardia. Gabapentin was discontinued 2 months after the patient was diagnosed with non-ischemic cardiomyopathy. Within 3 weeks of stopping the drug, she started to feel better.
“Approximately 4 months later (6 months after diagnosis), a TEE still demonstrated a reduced EF (30%); however, normal right ventricular systolic function was observed, and morphologic characteristics associated with noncompaction were not noted,” the authors reported. They added, “Two years later, her EF had improved to 40%‐45% with some improvement in the mitral regurgitation.”
In their report, the authors described a rare case of cardiomyopathy probably induced by gabapentin use (Naranjo score of 6). While the mechanism by which gabapentinoids may affect the heart is unclear, the authors concluded that “At this time, we recommend that gabapentin and pregabalin be prescribed with caution in the setting of heart failure.”
For more information visit wiley.com.